plaquenil screening

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

misscali
Regular Member


Date Joined Feb 2007
Total Posts : 154
   Posted 11/12/2007 3:06 PM (GMT -7)   
hey everyone,
I have a plaquenil screening in a couple weeks and I am kind of worried. Has anyone had any kind of eye problems due to plaquenil, and if so, does it have any symptoms? would I know if I had an eye problem? I feel like I can see well and am not having any problems, but I am worried that they might find something. What does the test consist of? is it invasive at all??
sorry I have so many questions...the medications that keep us alive can have so many negative side effects sometimes one has to wonder if it is really worth it. At this point it is still beneficial for me to keep taking my meds as long as the side effects do not get any worse. I am only 20 years old but I already have bone weakness from prednisone...

Gidget^
Regular Member


Date Joined Aug 2007
Total Posts : 171
   Posted 11/12/2007 6:32 PM (GMT -7)   

misscali,
Eye problems are rare when you're taking Plaquenil.  The problem is that if you are one of those rare ones that comes up with eye problems from the Plaquenil they are not reversible.  The reason that the doctors are so careful about that is because it's a slow developing problem and having an eye exam every six months it's each to catch before it creates a real issue. 

The eye tests they do are not invasive.  Probably the first time or two you go they'll just give you a regular eye exam.  After that they'll do an extended exam with a couple of tests.  They'll take pictures of your retina so they can tell when the next time you come in if there are any changes.  When they do that you have no idea they are taking pics, it's just like if they were examining your eyes.  The other test they do is one to see if your depth of field is changing.  You'll look inside a machine with one eye covered, they'll flash a little tiny light all over the screen and you hit the button if you see it flashing.  This test basically defines your blind spot.  We all have a blind spot, if you take Plaquenil and develop a problem your blind spot will start to develop in a different spot.  They'll print out the test results and compare those to the next time you come in (usually 6 months) and have an exam and test done again.

Other than the normal eye exam and having your eyes dilated and not being able to drive home it's no big deal.  More time consuming than anything else.  It's one of those tests you don't mind having, no pain, no discomfort.  One heads up I'll give you is that if you do not have vision coverage on your insurance, the insurance company will pay for this exam and test because it's having to do with a drug you take for a condition they do cover.  Don't let them fool you into thinking they won't pay for it.

Hope this helps you.  Good luck and don't worry, the chances of you developing problems on Plaquenil is really rare.

 


Gidget^
 
SLE 9/07, FMS '90's, Spinal Stenosis, Osteoarthritis, Sinus Tach, PVC's, Kidney Stones, RLS, Parotid Neurofibroma 8/04, Cervical Cancer 9/06
Clinoril, Toprol XL, Prozac, Zyrtec-D, Zocor, Vitamins B6 & B12, Folic Acid, Loratab ,Percoset, Toradol
 
There is no psychiatrist in the world like a puppy licking your face.
 
 


AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 11/12/2007 6:37 PM (GMT -7)   
Hi Cali!!

Are you taking calcium supplements? Your body will never be able to lay down bone better than it does before you are 25 years old so ask your doctor if he can help you be aggressive with the calcium.

Plaquenil . . . the eye issues generally stem from a much higher dose than we are taking. IF you should have eye issues resulting from plaq, your eyes will recover after stopping the plaq. It is actually one of the safer drugs. They eye exam is a regular exam plus a visual field test. You look through a hole, into a box and click on a hand-held beeper when you see the dots of light here and there. Takes a bit of time . . but definetely not invasive. They like to get a baseline exam before you start the meds so they know how your eyes were before the meds. Good you are doing this.

Blessings!

In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7019
   Posted 11/12/2007 7:37 PM (GMT -7)   
Yup, it's the Visual Field Test that's the important one - not at all invasive. *If* plaquenil should do anything to the eyes (very rare) it would first be noticed in peripheral vision, and even then if it's caught at a yearly eye exam it's reversible - not permanent damage.

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions


misscali
Regular Member


Date Joined Feb 2007
Total Posts : 154
   Posted 11/14/2007 2:50 PM (GMT -7)   
that is so reassuring to know...thank you so much for the info :)
I am taking calcium supplements and fosamax and I have been trying to start working out a couple times a week to increase my bone strength and density. I figure if I start now I might be able to slow down the effects of prednisone...I am taking 6 mgs of prednisone right now and because of the way my labs have been looking as I lower my dosage my doctor thinks it will be very hard to get me to a dosage lower than 6 mgs. Is a 6 mg dosage of prednisone for a long period of time detrimental to your health or is it higher dosages that I should be more worried about?

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7019
   Posted 11/14/2007 8:04 PM (GMT -7)   
The adrenal glands naturally produce about 7mg of a very similar substance. Most of us have burnt out (ie over-stressed) our adrenals trying to keep up with life long before we are diagnosed w/AI disease.

That's why it is so difficult for most of us to taper below the 7-10 mg range. We taper slowly in hopes that our adrenal glands will pick up functioning. However, I know lots of us remain on low doses as a maintenance medication for quite a long time. Some of us have been told straight-out that we will need it for the rest of our lives.

I believe anything below 20-25 is considered low, and 70-80 plus is considered high....

Try not to worry to much,

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions


Audrey Ann
Veteran Member


Date Joined Jul 2005
Total Posts : 815
   Posted 11/14/2007 8:13 PM (GMT -7)   
Hi Cali!

It is best to not be on prednisone at all. Even 6 mg or lower is not very good for an extended period of time. My rhuemy uses the prednisone for me when a flare kicks in but has me try to taper down afterwards and actually adds or increase other meds to make this possible. I go back in a few weeks, as a matter of fact, because she wants to check my inflammation levels since increasing my methotrexate three weeks ago.

I always have a hard time wanting to go off the pred because it helps me feel so much better. She lets me take my time , thank goodness, but really encourages me to taper down slowly so as to "fool" my body. She compares the prednisone to putting a blanket over a smoldering fire. It appears to be helping but it doesn't really put the fire out completely and it can flame back up again.

I hope this helps. It is one point of view. Some rhuemies handle prednisone differently. I wish you the best!
Prayers,
Audrey Ann
 
Lupus and RA and LOTS of Medications!
 


 


okie
Veteran Member


Date Joined Dec 2006
Total Posts : 2818
   Posted 11/15/2007 1:39 AM (GMT -7)   

Hi Miss cali, My goodness, that's incredible that you are having bone density problems already. I've got osteoporosis but it's very mild but I'm 50 years old and had a hysterectomy in my mid 20's and have been on steroids off and on for 10 years or more. I take it they did a bone density scan? I wonder if the bone thinning may be caused from somthing else? I don't blame you for being concerned about that.

hugs carol


God Bless
Lupus like symptoms, with pbc symptoms,but of course that is subject to change in a moments notice! End Stage COPD w/CHF, Cervical Cancer survivor.  Osteoporosis,osteoarthritis
Prednisone,Plaquanil800mg,vicodin 3x5mg,Evista60mg, Effexor 150mg, HCTZ25/Triamterene37.5mg,Xanax x3 
Only two defining forces have ever offered to die for you: 1. Jesus Christ 2. The American G. I
 
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 9:08 PM (GMT -7)
There are a total of 2,735,152 posts in 301,280 threads.
View Active Threads


Who's Online
This forum has 151376 registered members. Please welcome our newest member, ufindjess.
301 Guest(s), 8 Registered Member(s) are currently online.  Details
rollout, imagardener2, geop, Teamchris, LG13, WORLD HEALING, puppylover, (Seashell)


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer